Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 17, 1996, 9:10 PM CDT for Whiteside County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1996, 9:10 PM CDT (02:10 UTC)
- Expired
- Jul 17, 1996, 10:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3433 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 6.3
- Supercell composite
- 35.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 180212 TORMLI ILC195-180315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 910 PM CDT WED JUL 17 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST ILLINOIS ...WHITESIDE COUNTY AT 909 PM DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTH OF COLETA. SPOTTERS CONFIRM THAT A TORNADO DID TOUCHDpOWN BRIEFLY 1 1/2 WEST OF COLETA BUT HAS LIFTED. PERSONS IN EMERSON... GALT... AND THE CITIES OF STERLING/ROCK FALLS SHOULD TAKE COVER NOW! GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! HIRSCH &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 17, 7:50 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 17, 7:50 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 745 PM CDT WED JUL 17 1996 23Z MAPS SURFACE ANALYSIS SHOWS BROAD TROUGH ACROSS THE CENTRAL PLAINS WITH THE LOW PROGGED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA. STORMS CONTINUE TO FIRE ALONG THE WARM FRONT ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS... IN AN AREA OF STRONG THETAE CONVERGENCE. JET DYNAMICS NOT ALL THAT IMPRESSIVE ON THE NGM AND POINTS WELL NORTH OF THE AREA. TRAJECTORY MODELS SHOW STRONG WARM AIR ADVECTION AND THIS SHOULD PUSH THE WARM FRONT NORTH INTO WISCONSIN. BEST K AND LI NUMBERS AND VERTICAL VELOCITIES ALSO POINT NORTH ACROSS MINNESOTA. LOW-LEVEL JET NOT YET SHOWING UP ON THE PROFILERS. BELIEVE THAT HOPE OF THUNDERSTORMS TONIGHT TIED TO MCS OUTFLOW BOUNDARY PUSHING ACROSS THE NORTHERN PORTION OF THE AREA. FRONTAL LOCATION SHOULD INHIBIT THUNDERSTORMS MUCH SOUTH OF HIGHWAY 20. REAL WARM AIR BEHIND THE FRONT AND SO TROPICAL FWC TEMPERATURES LOOK GOOD. CID 072/20 DBQ 070/30 MLI 075/20 BRL 075/10 HIRSCH
In the hours before
Special weather statement, Jul 17, 4:13 PM CDT, 4 hours 57 minutes before
ILZ007-009-016>018-180300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT WED JUL 17 1996
...TORNADO WATCH UNTIL 10 PM FOR PARTS OF NORTHERN ILLINOIS...
A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT THIS EVENING FOR
THE FOLLOWING COUNTIES...
IN NORTHWEST ILLINOIS...
CARROLL...WHITESIDE...AND HENRY
IN NORTH CENTRAL ILLINOIS...
BUREAU AND PUTNAM
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERCIAL RADIO OR
TV STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
BOEHMKELocal storm report, Jul 17, 6:47 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT WED JUL 17 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
$0643 PM COUNTY WIDE IL HEAVY RAIN
07/17/96 BUREAU 30-40 MPH WINDS/WATER ON ROADS
1/2" PRINCETON 1.50" WALNUT
HIRSCHLocal storm report, Jul 17, 7:38 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT WED JUL 17 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0615 PM ERN HALF OF COUNTY IL WIND DAMAGE
07/17/96 BUREAU NUMEROUS LARGE TREES DOWN
0645 PM ERN PTN OF COUNTY IL FLOODING
07/17/96 BUREAU NUMEROUS ROADS UNDER 2-3 FEET:
OF WATER -- ONE WASHOUTSpecial weather statement, Jul 17, 8:01 PM CDT, 1 hour 9 minutes before
ILZ017-180345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 800 PM CDT WED JUL 17 1996 ...SMALL STREAM FLOOD ADVISORY IN EFFECT FOR BUREAU COUNTY... A SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT THIS EVENING FOR BUREAU COUNTY IN NORTH CENTRAL ILLINOIS. THE BUREAU COUNTY SHERIFF REPORTED THAT NUMEROUS ROADS WERE UNDER TWO TO THREE FEET OF WATER IN THE EASTERN PART OF THE COUNTY BETWEEN 630 PM AND 700 PM THIS EVENING. THE WATER HAS BEGUN TO RECEDE...BUT ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO RE-ENTER THE EASTERN PART OF THE COUNTY BY 900 PM THIS EVENING. PERSONS NEAR CREEKS AND OTHER LOW-LYING AREAS ARE URGED TO STAY ALERT FOR RISING WATER. BE PREPARED TO MOVE TO HIGHER GROUND IF A FLASH FLOOD WARNING IS ISSUED. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BOEHMKE
Local storm report, Jul 17, 9:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 905 PM CDT WED JUL 17 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... X0859 PM 4 W COLETA IL 0.75 INCH HAIL 07/17/96 WHITESIDE CORONA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:20 PM CDT | Tornado Warning | DVN | Carroll | 55 min |
| Jul 17, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 59 min |
| Jul 17, 8:56 PM CDT | Flash Flood Warning | DVN | Carroll, Whiteside | 6 hr |
| Jul 18, 1:01 AM CDT | Flash Flood Warning | DVN | Stephenson | 6 hr |
Nearby
Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.